Due to a growing number of reports about improper use of insulin pens, the US Centres for Disease Control and Prevention has issued a reminder that the devices must never be used on more than one person.
Using insulin pens on more than one person puts people at risk for infection with blood-borne pathogens such as hepatitis viruses and HIV, which causes Aids, the agency warns. Infection can occur even if an insulin pen's needle is changed.
Insulin pens are injector devices that contain a reservoir for insulin or an insulin cartridge. They're designed to enable patients to self-inject insulin and are intended for single-person use.
Reports of improper use of insulin pens in hospitals led the US Food and Drug Administration in 2009 to issue an alert for health care professionals to remind them that insulin pens are for use on a single patient only. Despite the alert, there have been continuing reports of patients put at risk through inappropriate reuse and sharing of insulin pens, including an incident last year that required notification of more than 2 000 potentially exposed patients, the CDC said.
In the new clinical reminder, the CDC says:
- Insulin pens containing multiple doses of insulin are meant for use on a single patient only, and should never be used for more than one person, even when the needle is changed.
- Insulin pens should be clearly labeled with the patient's name or other identifying information to ensure that the correct insulin pen is used only on the correct patient.
- Hospitals and other facilities should review their policies and educate staff regarding safe use of insulin pens and similar devices.
- If re-use of an insulin pen occurs, exposed patients should receive immediate notification and be offered appropriate follow-up, including blood-borne pathogen testing.
The recommendations apply to any setting where insulin pens are used, including health care facilities, assisted living or residential care facilities, health fairs, shelters, detention centers, senior centers, schools and camps, the CDC said.
(HealthDay News, January 2012)